Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 77, NWS Atlanta, GA

May 24, 2010Gordon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2010, 5:47 PM EDT for Gordon County, Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 5:47 PM EDT (21:47 UTC)
Expired
May 24, 2010, 6:15 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:58 PM EDTHAIL 0.75Sugar Valley, GA
May 24, 6:15 PM EDTTSTM WND DMGSugar Valley, GATHREE TREES AND THREE POWER LINES DOWN BETWEEN SUGAR VALLEY AND THE FLOYD COUNTY LINE. GEORGIA HIGHWAY 136 WAS CLOSED BECAUSE OF A DOWNED TREE AND POWER LINE. TWO OTHER ROADS PARTIALLY BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS52 KFFC 242147
SVRFFC
GAC129-242215-
/O.NEW.KFFC.SV.W.0077.100524T2147Z-100524T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GORDON COUNTY IN NORTHWEST GEORGIA

* UNTIL 615 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR RESACA...MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CALHOUN AND PLAINVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3461 8489 3460 8482 3440 8492 3439 8498
      3440 8499 3440 8509 3442 8511 3443 8509
      3451 8509 3454 8507 3457 8508 3462 8505
      3461 8493 3463 8491
TIME...MOT...LOC 2147Z 039DEG 13KT 3461 8496

$$
1 follow-up statement
413 
WWUS52 KFFC 242217
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT MON MAY 24 2010

GAC129-242225-
/O.EXP.KFFC.SV.W.0077.000000T0000Z-100524T2215Z/
GORDON GA-
617 PM EDT MON MAY 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GORDON COUNTY EXPIRED
AT 615 PM EDT...

AT 613 PM EDT...THE THUNDERSTORM THAT EARLIER PROMPTED THIS WARNING 
HAS MOVED SOUTHWEST INTO FLOYD AND CHATTOOGA COUNTY.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING WITH 
THIS THUNDERSTORM...CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 
8 6 6 7 6 3 4 4 6 6.

LAT...LON 3461 8489 3460 8482 3440 8492 3439 8498
      3440 8499 3440 8509 3442 8511 3443 8509
      3451 8509 3454 8507 3457 8508 3462 8505
      3461 8493 3463 8491
TIME...MOT...LOC 2147Z 039DEG 13KT 3461 8496

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:40 PM EDT, 7 minutes earlier.

Area forecast discussion, May 24, 5:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT MON MAY 24 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING INTO EAST GA ASSOCIATED WITH
THE UPPER LEVEL DISTURBANCE ALONG THE CAROLINA COAST. THERE IS ALSO
A WEAK HIGH PRESSURE RIDGE CENTERED JUST OFF THE NEW ENGLAND COAST
CREATING ALMOST A WEDGE LIKE SITUATION FOR THE EASTERN SEABOARD
WHICH IS HELPING TO KEEP CONVECTIVE ACTIVITY AT A MINIMUM. MODELS
SEEM TO BE HANDLING THESE FEATURES FAIRLY WELL IN THE SHORT TERM
WITH THE GFS INITIALIZING CLOSEST TO WHATS ACTUALLY OCCURRING. THIS
DISTURBANCE IS EXPECTED TO CONTINUE MOVING SE BECOMING CENTERED OVER
GA BY 12Z TUE. THE WEDGE ALSO CONTINUES ACROSS THE AREA SO NOT
EXPECTING MUCH IN THE WAY OF SEVERE WEATHER OVER THE NEXT FEW DAY.
MODELS ALSO SHOW WEAK INSTABILITY OVER THE NEXT FEW DAYS WITH MU AND
MLCAPES ONLY GETTING INTO THE 500-1000 J/KG RANGE. THERE IS ANOTHER
DISTURBANCE WHICH IS CURRENTLY ABOUT 475 MILES SW OF BERMUDA BEING
MONITORED BY THE NHC FOR POSSIBLE SUBTROPICAL OR TROPICAL
DEVELOPMENT OVER THE NEXT 2 DAYS. ITS CURRENT FORECAST TRACK TAKES
IT NW TO JUST OFF THE COAST OF THE CAROLINAS BY 00Z THU BEFORE
MOVING BACK EAST THROUGH THE WEEKEND.

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS BEGIN TO LIFT OUT UPPER LOW THURSDAY WITH MODERATELY STRONG
NNW FLOW ALOFT TO PERSIST THROUGH FRIDAY. ECMWF AND GFS LOOK MUCH
MORE REASONABLE AFTER FRIDAY SHOWING A WEAK SHORT WAVE OVER THE
MIDWEST ON THURSDAY AND A CLOSED OFF UPPER LOW OVER THE MIDSOUTH
FRI/SAT. IF THIS VERIFIES SHOULD SEE GOOD CHC OF SHRA/TSRA ON SAT
AND SUN. LOW CONFIDENCE OVERALL BUT GIVEN GENERAL INCONSISTENCIES
DAY 5 THRU 7 AND FAVORABLE DIURNAL CLIMATOLOGICAL POPS...HAVE
DECIDED TO GO WITH CONSISTENCY AND KEEP SLT CHC SHRA/TSRA ON SAT AND
SUN.

.AVIATION /8PM EDT TONIGHT THROUGH 8PM EDT TUESDAY NIGHT/...
DIURNAL HEATING COMBINED WITH ATLANTIC MOISTURE HAS CAUSED ISOLATED
THUNDERSTORMS TO DEVELOP...MAINLY OVER NORTH AND EAST GA LATE THIS
AFTERNOON. EXPECT THESE STORMS TO BE RELATIVELY SHORT LIVED AS THEY
MOVE TO THE SOUTHWEST AT 15 KTS. BOTH NAM AND GFS MODELS INDICATE
A MORE SIGNIFICANT WAVE OF MOISTURE TO MOVE WEST FROM SC INTO GA
BETWEEN MIDNIGHT AND 10 AM EDT. CEILINGS WILL BE LOWERING TO IFR
DURING THIS TIME FRAME WITH A STEADY EASTERLY FLOW. SCATTERED
SHOWERS...20 TO 30 PERCENT...WILL CAUSE VCSH IN THE TAFS. DIURNAL
HEATING TUESDAY WILL REPEAT SIMILAR ISOLATED TO SCATTERED
THUNDERSTORMS IN THE AFTERNOON.

16
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  82  60  86  60 /  40  30  20  20  10
ATLANTA         66  80  63  83  65 /  30  30  20  20  10
BLAIRSVILLE     60  79  56  82  57 /  30  30  10  20  10
CARTERSVILLE    64  81  57  85  58 /  30  30  20  20  10
COLUMBUS        68  81  64  87  64 /  30  30  20  20  10
GAINESVILLE     64  80  61  84  63 /  30  30  10  20  10
MACON           66  84  61  87  58 /  30  30  20  20  10
ROME            64  83  60  86  60 /  30  30  10  20  10
PEACHTREE CITY  63  80  58  83  58 /  30  30  20  20  10
VIDALIA         67  85  65  85  64 /  50  30  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 4:35 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT MON MAY 24 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
435 PM EDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA THIS
EVENING.

.SYNOPSIS...
LOW PRESSURE ALOFT OVER THE SOUTH CAROLINA COAST WILL CIRCULATE
ATLANTIC MOISTURE WESTWARD INTO GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LIGHTNING. BRIEF GUSTY WIND AND SMALL
HAIL LESS THAN ONE INCH ARE ALSO POSSIBLE.

.DISCUSSION...
INSTABILITY ASSOCIATED WITH THE LOW AND COMBINED WITH DIURNAL HEATING
LOOKS MARGINAL WITH CAPES BETWEEN 1000 AND 1500 AND WEAK VERTICAL
SHEAR. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, May 24, 4:26 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             GRANTVILLE              33.23N 84.84W
05/24/2010  E0.75 INCH       COWETA             GA   PUBLIC

&&

RAB
Special weather statement, May 24, 4:31 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT MON MAY 24 2010

GAZ007-242100-
431 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN GILMER COUNTY
UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHERRY LOG...MOVING SOUTHWEST AT 20 MPH.

THIS STORM WILL TRACK TOWARD ELLIJAY AND EAST ELLIJAY DURING THE
NEXT 30 MINUTES...AND WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED
HAIL...BRIEF VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

19
Special weather statement, May 24, 4:33 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT MON MAY 24 2010

GAZ005-242100-
433 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN MURRAY COUNTY
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...MOVING SOUTHWEST
AT 5 MPH.

THIS STORM WILL MOVE TOWARD CARTERS LAKE AND NORTH GEORGIA
SPEEDWAY.  PEA TO DIME-SIZED HAIL...BRIEF VERY HEAVY RAIN...AND
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

19
Special weather statement, May 24, 4:49 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT MON MAY 24 2010

GAZ019-030-242115-
449 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN NORTHEAST
POLK AND SOUTHEAST FLOYD COUNTIES UNTIL 515 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINDALE...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED
HAIL...BRIEF VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
THE STORM IS ONLY EXPECTED TO LAST AT ANY ONE LOCATION 10 TO 15
MINUTES.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

19
Special weather statement, May 24, 5:10 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT MON MAY 24 2010

GAZ005-007-242215-
510 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN NORTHWEST GILMER
AND EASTERN AND SOUTHERN MURRAY COUNTIES UNTIL 615 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PERSISTENT CLUSTER OF SHOWERS AND THUNDERSTORMS FROM FORT MOUNTAIN
STATE PARK...TO CHATSWORTH...TO THE NORTH GEORGIA SPEEDWAY...MOVING
SOUTHWEST AT 5 MPH.

DOPPLER RADAR INDICATES THAT RAINFALL OF 2.0 TO 2.5 INCHES HAS
LIKELY ALREADY OCCURRED ACROSS PARTS OF EASTERN MURRAY COUNTY NEAR
FORT MOUNTAIN SOUTHEASTWARD INTO NORTHWEST GILMER COUNTY...NORTHWEST
OF MOUNTAINTOWN.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES IN
THE AFFECTED AREAS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

19
Special weather statement, May 24, 5:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT MON MAY 24 2010

GAZ004-242200-
533 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL IN SOUTHERN
WHITFIELD COUNTY UNTIL 600 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TILTON...MOVING SOUTHWEST AT 10 MPH.

PENNY-SIZED HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.  RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:12 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.